What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before the first event at Jul 2, 11:47 AM CST, 1 hour 33 minutes earlier.
Area forecast discussion, Jul 2, 11:47 AM CST, 1 hour 33 minutes before
Area Forecast Discussion
National Weather Service Morristown TN
147 PM EDT Sun Jul 2 2023
...New AVIATION...
.UPDATE...
Issued at 935 AM EDT Sun Jul 2 2023
A small convective complex is moving across the central valley
into southwest Virginia. CAPES are marginal with values of
1000-1500 and has worked over the airmass over the northern
Plateau and north of Knoxville. Expect this area of showers and
storms to move northeast and weaken this morning.
Main forecast question is the stronger redevelopment of storms
this afternoon and evening and timing of convection. High
resolution CAMS/HREF depict various solutions. Also, this morning
convection has created a weak outflow boundary which may act as a
focus for afternoon development.
An upper trough moving across the Great Lakes and Ohio valley will
increase the forcing across the Ohio and Tennessee valleys late
today and overnight. This system will also strengthen the low-
level wind field providing some organization to the expected
convection. The better wind field is evident by effective shear
increasing to 30-35kts. However, 0-1km shear is only around 10kts.
Latest HRRR and HREF show instability surging back into the
region after the departure of this mornings convection. MLCAPES
increase to 2500-3000 with decent DCAPES of 1000-1200. Mid level
lapse rates of 6.5 to almost 7 degrees so good instabiliy likely
within the hail growth region.
Bringing everything together, I expect this morning outflow
boundary to be near/just south of Knoxville which will act as a
focus for convective development as well as the Plateau counties.
For late tonight into early tonight, another broken line of storms
associated more with the uppper forcing and associated surface
trough will bring another chance of storms.
Given the environment noted above, more organized damaging winds
and marginal hail up to quarter size. As SPC noted, tornado threat
is not zero but for will need help with more microscale boundary
interaction for a spin up. Overall, chances of tornadoes are low.
PWs are between 1.5 and 1.7 inches. Main flash flooding concerns
will be if training of storms develop along a boundary.
&&
.SHORT TERM...
(Today and tonight)
Issued at 254 AM EDT Sun Jul 2 2023
1. Storms with damaging winds and hail possible this afternoon
and evening.
2. Forecast temperatures range from the mid 80s to mid 90s.
Discussion:
Showers and storms in central KY currently are approaching our area
and could impact Northern TN and SW VA within the next few hours. As
a trough swings through the Ohio Valley, showers and storms are
expected in the area again today. Consensus among hi-res guidance
points to activity in the afternoon and/or evening hours. The
ongoing convection in KY possibly moving into our area could effect
how the remainder of the day plays out. When and how exactly
storms will evolve remains unclear, but storms that develop could
become strong to severe. Forecast soundings show effective shear
values around 30kts in the afternoon, and HREF CAPE values range
from 1000-2500 J/KG. Guidance is a bit all over the place with
coverage/location of storms, but scattered storms could organize
into more organized clusters in this more favorable environment
and instability. Our CWA is outlooked by SPC in a Slight Risk
(level 2/5), with an Enhanced Risk (level 3/5) in the area with
the more favorable dynamics just a touch northwest. Main concern
with this is going to be damaging winds, and hail. Tornado threat
also cannot be ruled out in any supercells. PWs are pretty healthy
around 1.5"+, so any training storms could lead to localized
flooding issues.
Forecast high temps are pretty warm again today, with upper 80s to
mid 90s anticipated. Heat indices in the Southern Valley are
creeping into the 100s. Going to hold off on a Heat Advisory for now
with this forecast package. If convection looks like it will be
developing later in the evening, an advisory may be needed for
the southern valley/southern Cumberland Plateau with the morning
update.
&&
.LONG TERM...
(Monday through Saturday)
Issued at 254 AM EDT Sun Jul 2 2023
1. Showers and thunderstorms will be around at times through the
period.
2. A few storms especially south may be strong to severe Monday.
3. Temperatures will generally not be far from seasonal normals for
the period.
Discussion:
An upper trough will be moving east across the Eastern Great Lakes
and Ohio Valley to start the period, with a weak surface cold front
moving in from the north and northwest. This front is forecast to
stall out near our southern border and gradually dissipate. Models
generally depict quasi-zonal flow aloft over the region for the much
of the remainder of the period, but there will be some short waves
moving through the flow which the models are having a harder time
resolving as is typically the case. Most guidance does suggest that
another weak cold front will be moving into the area late in the
period.
There will be showers and thunderstorms around at times through the
period. Models have trended toward somewhat drier air especially
northern areas behind the first weak cold front, so expect less
coverage of storms on Tuesday before moisture starts to increase
again. Highest PoPs will be in the forecast for Thursday/Friday as
the next cold front approaches. A few storms Monday may be strong to
severe especially southern areas, with winds/hail the primary
threats. This will be mentioned in the HWO. As for the rest of the
period, cannot rule out a few strong to severe storms especially
with the peak afternoon convective energy, and chances may be
enhanced by the approach of the late week front. However, these
details are still quite uncertain at this time.
Temperatures during the period will generally be not far from
seasonal normals, perhaps slightly below normal Saturday if the
front makes it through.
&&
.AVIATION...
(18Z TAFS)
Issued at 138 PM EDT Sun Jul 2 2023
An area of showers and thunderstorms are developing across
northern Alabama. This activity will continue to develop along a
convergence area across the Plateau. Main concern with these
storms will be damaging winds.
These storms will move into the CHA area between 20-21Z and TYS
around 22Z. The TRI area remains fairly stable due to showers and
storms this morning and convective activity will be later this
evening.
Another round of showers and storms, currently developing across
the western sections of the Ohioi valley, will move toward east
Tennessee this evening and early morning Monday. TRI and TYS have
the best chance of storms with this line of storms.
Besides the convection, low-clouds and fog are likely where there
are breaks in the cloud cover overnight.
&&
.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN 73 91 72 90 / 60 50 40 40
Knoxville McGhee Tyson Airport, TN 72 88 70 89 / 70 40 20 20
Oak Ridge, TN 70 89 69 88 / 70 40 20 20
Tri Cities Airport, TN 68 86 66 87 / 60 30 20 20
&&
.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&
SHORT TERM...DH
AVIATION...DH
Hazardous weather outlook, Jul 2, 1:19 PM CST, 1 minute before
Hazardous Weather Outlook
National Weather Service Morristown TN
319 PM EDT Sun Jul 2 2023
NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-031930-
Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins-
Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen-
Northwest Cocke-Cocke Smoky Mountains-Northwest Greene-
Southeast Greene-Washington TN-Unicoi-Northwest Carter-
Southeast Carter-Roane-Loudon-Knox-Jefferson-Northwest Blount-
Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains-
Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe-
Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee-
Wise-Scott VA-Russell-Washington VA-
319 PM EDT Sun Jul 2 2023 /219 PM CDT Sun Jul 2 2023/
This Hazardous Weather Outlook is for portions of southwest North
Carolina...east Tennessee and southwest Virginia.
.DAY ONE...This Afternoon and Tonight
...Severe Storms Through This Evening...
Widespread storms are through this evening. Some of these storms
will become severe with damaging winds and hail being the main
threats. A low chance probability of a tornado across the northern
Plateau counties.
Besides the hail and wind, frequent lightning and heavy rains can
also be expected with localized runoff problems possible.
.DAYS TWO THROUGH SEVEN...Monday through Saturday
There will be some showers and thunderstorms around Monday and
Tuesday, and a few storms may become strong to severe especially
during the afternoon hours with damaging winds being the primary
threats.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed through this evening.
In the hours before
Special weather statement, Jul 2, 7:32 AM CST, 5 hours 48 minutes before
Special Weather Statement
National Weather Service Morristown TN
932 AM EDT Sun Jul 2 2023
TNZ038-039-069-070-021415-
Jefferson TN-Hamblen TN-Grainger TN-Knox TN-
932 AM EDT Sun Jul 2 2023
...A strong thunderstorm will impact portions of northeastern Knox,
Jefferson, southwestern Grainger and west central Hamblen Counties
through 1015 AM EDT...
At 931 AM EDT, Doppler radar was tracking a strong thunderstorm 7
miles south of Plainview, or 10 miles northeast of Knoxville, moving
east at 35 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Knoxville, Morristown, Jefferson City, Dandridge, Plainview, New
Market, Strawberry Plains, Blaine, Panther Creek State Park and House
Mountain State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3599 8333 3598 8356 3604 8365 3603 8368
3600 8367 3599 8365 3598 8366 3597 8391
3616 8394 3617 8387 3617 8372 3618 8373
3619 8372 3624 8337
TIME...MOT...LOC 1331Z 264DEG 29KT 3609 8384
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
TDSpecial weather statement, Jul 2, 7:45 AM CST, 5 hours 35 minutes before
Special Weather Statement
National Weather Service Morristown TN
945 AM EDT Sun Jul 2 2023
TNZ013>015-VAZ001-021430-
Claiborne TN-Hancock TN-Campbell TN-Lee VA-
945 AM EDT Sun Jul 2 2023
...A strong thunderstorm will impact portions of northern Claiborne,
northwestern Hancock, northeastern Campbell and southwestern Lee
Counties through 1030 AM EDT...
At 944 AM EDT, Doppler radar was tracking a strong thunderstorm near
Lot, or 13 miles southeast of Williamsburg, moving east at 45 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Harrogate, Jellico, Cumberland Gap, Ewing, Arthur, Indian Mountain
State Park, Powell River Preserve, Clairfield, White Oak and Rose
Hill.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3656 8320 3645 8411 3659 8415 3658 8369
3662 8365 3667 8352 3667 8342 3672 8327
TIME...MOT...LOC 1344Z 257DEG 47KT 3656 8405
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
TDSpecial weather statement, Jul 2, 8:07 AM CST, 5 hours 13 minutes before
Special Weather Statement
National Weather Service Morristown TN
1007 AM EDT Sun Jul 2 2023
VAZ001-002-005-021445-
Scott VA-Wise VA-Lee VA-
1007 AM EDT Sun Jul 2 2023
...A strong thunderstorm will impact portions of eastern Lee,
northwestern Scott and Wise Counties and the City of Norton through
1045 AM EDT...
At 1006 AM EDT, Doppler radar was tracking a strong thunderstorm near
Pennington Gap, or 7 miles east of Jonesville, moving northeast
at 45 mph.
HAZARD...Winds in excess of 30 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Norton, Wise, Big Stone Gap, Pennington Gap, Coeburn, Appalachia, St.
Paul, Dungannon, St. Charles and Duffield.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent lightning is occurring with this storm. Lightning can
strike 10 miles away from a thunderstorm. Seek a safe shelter inside
a building or vehicle.
&&
LAT...LON 3702 8247 3698 8237 3696 8236 3696 8234
3691 8230 3691 8232 3689 8232 3690 8233
3689 8234 3690 8234 3689 8238 3688 8241
3685 8240 3661 8302 3677 8312 3707 8250
TIME...MOT...LOC 1406Z 243DEG 44KT 3673 8298
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH
TDSpecial weather statement, Jul 2, 8:16 AM CST, 5 hours 4 minutes before
Special Weather Statement
National Weather Service Morristown TN
1016 AM EDT Sun Jul 2 2023
TNZ038>040-042-070-021500-
Jefferson TN-Hamblen TN-Northwest Greene TN-Northwest Cocke TN-
Grainger TN-
1016 AM EDT Sun Jul 2 2023
...A strong thunderstorm will impact portions of Jefferson,
northwestern Cocke, west central Greene, southwestern Grainger and
Hamblen Counties through 1100 AM EDT...
At 1014 AM EDT, Doppler radar was tracking a strong thunderstorm near
New Market, or 8 miles west of Jefferson City, moving east at 35 mph.
Another strong storm was between Jefferson City and Morristown
Tennessee.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Morristown, Jefferson City, Dandridge, White Pine, New Market,
Baneberry, Parrottsville, Russellville, Strawberry Plains and
Mosheim.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3624 8308 3624 8307 3600 8305 3602 8362
3604 8365 3604 8367 3605 8367 3606 8369
3609 8371 3608 8367 3609 8367 3614 8372
3616 8373 3617 8372 3618 8373 3620 8371
3627 8310
TIME...MOT...LOC 1414Z 266DEG 30KT 3611 8364
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
TD